As overdoses become more prevalent, naloxone is becoming more available to the average person.

Also known as Narcan, the drug can counteract the effects of an overdose, but how does it work; and what should you know before you try to administer it yourself?

Eric Wellman is the program director for Southern Maine Community College's EMS program, teaching new Emergency Medical Technicians how to handle trauma once they become first responders. He answers a few questions for us.

How is naloxone administered? Usually through a nasal passage, but there are also doses than can be injected.

Does one dose counteract an overdose? Not always, and it depends on what is in the system and how much. If you administer Narcan on your own, always follow through with medical attention because the patient may need more help.

What happens when a patient is given naloxone? First, it helps the patient breathe. They often experience withdrawal symptoms, meaning they can wake up aggressive or violently sick.